A year and a half ago, I had an abortion, brought about by medical means. Since then the menstrual flow, though regular, has been scant and dark, with mucus. I have taken estrogenic (female) hormones by injection for some months. The uterus is tipped back, ever since my miscarriage. Do you think I should continue this treatment, or have a curettement? The doctor says the uterus is larger than it should be. Or will a major operation be necessary?
Q. 1620. Poisoning, whether from a natural illness or drugs, may cause miscarriage. Part of the products of pregnancy may remain and cause internal trouble by infection.
Mrs. O. G., California.
Your condition is, in all probability, the result of the abortion, which was perhaps performed in an unskilled manner; and it is quite possible that some residual tissue was left in the uterus. Or it may be that the chemicals which were injected caused some intra-uterine condition.
I have serious doubts as to whether the estrogenic hormones will be of any benefit to you. A curettement, or scraping, of the womb will probably be necessary to restore the proper normal menstrual function; and this should be performed only by a skilled gynecologist, under the most aseptic conditions, preferably in a hospital.
Will taking drugs when you are less than two weeks late in menstruating make you guilty of getting rid of a baby, or will it just bring on the natural flow quicker?
Mrs. D. D., Indiana,
Drugs used to bring on the menstrual flow are called emmenagogues, and are quite dangerous to use for the purposes you state in your letter. Any method of interrupting a pregnancy is known as an abortion, no matter how early the pregnancy is. Serious hemorrhages often are produced by such drugs which frequently are extremely dangerous to life.
I must say, however, that most emmenagogues are useless, once conception has taken place.
Then, too, it is not infrequent for a "period" to be skipped, as a result of gland conditions, a slight illness, or even mere nervousness, in the absence of pregnancy. This is even more common in unmarried young women.